Arkansas, 2017

Tornado and Damaging Wind in Arkansas, July 3, 2017

July 3, 2017 · NWS MEG · 2 events in 1 county or zone

A passing upper level disturbance generated thunderstorms with one lone severe storm that produced both wind damage and a weak tornado across portions of northeast Arkansas during the early morning hours of July 3rd.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$752,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MEG wrote it up.

A passing upper level disturbance generated thunderstorms with one lone severe storm that produced both wind damage and a weak tornado across portions of northeast Arkansas during the early morning hours of July 3rd.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at Jul 3, 5:18 AM CST, 7 minutes earlier.

Area forecast discussion, Jul 3, 5:18 AM CST, 7 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
618 AM CDT Mon Jul 3 2017

.UPDATE...
Updated to add 12Z Aviation Discussion.

&&

.PREV DISCUSSION... /issued 321 AM CDT Mon Jul 3 2017/

DISCUSSION...

A Mesoscale Convective Vortex (MCV) embedded within ongoing
convection over Arkansas will move east across the Mid South
today. This will result in numerous to widespread showers and
thunderstorms across much of the forecast area today. This feature
will be slow to move east with convection persisting into the
night across areas mainly east of the Mississippi River. Pockets
of localized heating and a moist atmosphere will support areas of
moderate instability with SBCAPES greater than 1500 j/kg. In
addition, the MCV will generate increased low level shear as 850
mb winds increase above 30 kts. This combination of shear and
local enhancement of instability should support the potential for
a few strong storms. Localized damaging winds and heavy
rainfall/flash flooding will be the primary concerns, although an
isolated tornado cannot be completely ruled out as 0-1 km SRH is
enhanced ahead of the mesolow. Slow moving storms may also result
in several inches of rainfall and plan to issue a flash flood
watch for roughly the western two-thirds of the region. After
coordination with WPC, much of the region will be placed within a
Slight Risk for excessive rainfall.

The MCV will gradually shift east of the region by early Tuesday
morning as shortwave ridging temporarily builds over the region
between systems. This should result in a downswing in convective
chances for Tuesday and Tuesday night across much of the region.

Another slow moving upper level low will cut off across the
Central Plains early this week and move slowly east across the
region through Thursday. This will bring another round of
potentially numerous showers and thunderstorms to the region,
especially Wednesday night into Thursday. The greatest potential
should remain across northern areas in closest proximity to the
upper low/potential MCV.

Another northern stream shortwave diving south from the Great
Lakes over the weekend will help to carve out a eastern U.S.
longwave trough. A surface cold front should advance across the
forecast area this weekend with additional storm chances.

High pressure should finally build from the north by early next
week with lower humidities and a overall drier airmass. This
should bring an end to the nearly daily storm chances.
Temperatures through the forecast period will be modulated by
storm activity, but overall remain near or slightly below normal
through the period.

JLH

SJM

&&

.AVIATION...
12Z TAFs

Convective complex moving across Central Arkansas will affect JBR
and MEM between 12-14Z and MKL between 13-15Z. Potential exists
for redevelopment of showers and thunderstorms today and have
continued mention of VCTS through early evening. MVFR conditions
possible at JBR and MKL and within thunderstorms. Otherwise,
mainly VFR conditions expected through much of the period.

CJC

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...Flash Flood Watch through this evening for Clay-Craighead-
     Crittenden-Cross-Greene-Lawrence-Lee AR-Mississippi-
     Poinsett-Randolph-St. Francis.

MO...Flash Flood Watch through this evening for Dunklin-Pemiscot.

MS...Flash Flood Watch through this evening for DeSoto.

TN...Flash Flood Watch through this evening for Crockett-Dyer-Fayette-
     Gibson-Haywood-Lake-Lauderdale-Madison-Obion-Shelby-Tipton.

&&
Hazardous weather outlook, Jul 3, 2:39 AM CST, 2 hours 46 minutes before
Hazardous Weather Outlook
National Weather Service Memphis TN
339 AM CDT Mon Jul 3 2017

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-041045-
Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay-
Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur-
Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood-
Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lawrence-
Lee AR-Lee MS-Madison-Marshall-McNairy-Mississippi-Monroe-Obion-
Panola-Pemiscot-Phillips-Poinsett-Pontotoc-Prentiss-Quitman-
Randolph-Shelby-St. Francis-Tallahatchie-Tate-Tippah-Tipton-
Tishomingo-Tunica-Union-Weakley-Yalobusha-
339 AM CDT Mon Jul 3 2017

This hazardous weather outlook is for portions of East Arkansas...
the Missouri Bootheel...North Mississippi...and West Tennessee.

.DAY ONE...Today and Tonight

A Flash Flood Watch is in effect through this evening for eastern
and northeastern Arkansas, the Missouri Bootheel, portions of west
Tennessee, and portions of northwest Mississippi. Slow moving
thunderstorms may produce several inches of rain in a short period
of time which may result in flash flooding.

There is a Marginal Risk for severe thunderstorms across the Mid
South today. The primary severe weather risks will be damaging
winds, although an isolated tornado cannot be ruled out.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Additional storm chances are expected through this week. Any
severe storm potential during this period will remain isolated and
localized.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed today across the entire Mid South.

JLH

The radar

The Memphis radar (KNQA), 102 km away, was scanning. The volume nearest the first event began at 11:22 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind, 1 tornado. Local standard time, as filed.

Thunderstorm Wind, Craighead

When
July 3, 5:25 AM CST to 5:30 AM CST
Where
Craighead County, 2.99 mi SW of Oak Ridge to 1.53 mi SSW of Oak Ridge
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
35.849, -90.818

Trees blocking Highway 91 near Westside school.

Tornado, Craighead

When
July 3, 5:28 AM CST to 5:29 AM CST
Where
Craighead County, 0.23 mi NNW of Jonesboro to 0.26 mi N of Jonesboro
Rating
EF1
Path length
0.09 mi
Path width
75 yd
Property damage
$750,000
Reported by
NWS Storm Survey
Coordinates
35.833, -90.701

A brief EF1 tornado with maximum speeds of 100 to 105 mph touched down approximately one half mile south southeast of downtown Jonesboro with a highly localized area of damage between Citizens Street and the intersection of Rains street and East Oak Avenue. An apartment complex sustained roof damage and several windows were blown out. In addition, fence and siding debris were lofted and scattered about the area.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2017Every state in 2017This day in weather historyThe tornado archive for Arkansas, 2017Warnings in Arkansas, July 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 707911, 707910.